Michigan

Michigan Health Department Issues Warning About New Drug Linked to Overdose Deaths

The Michigan Department of Health and Human Services is alerting residents about a new drug linked to overdose deaths.

The drug, medetomidine, is a veterinary tranquilizer similar to xylazine, also known as “tranq,” a potent sedative used in veterinary medicine, according to the U.S. Food and Drug Administration. It is often mixed with fentanyl in the illicit drug trade, law enforcement agencies report.

Officials warn that medetomidine can cause adverse effects such as slowed heart rate, low blood pressure, and decreased brain and spinal cord activity. It is not approved for human use.

Since March, toxicology testing has linked three overdose deaths in Michigan to medetomidine, according to data from the Swift Toxicology of Opioid Related Mortalities project at Western Michigan University Homer Stryker M.D. School of Medicine. These deaths occurred in Ingham, Berrien, and Wayne counties, and fentanyl along with other potent synthetic drugs were also detected, officials said.

“Medetomidine is considered more potent than xylazine, and we want to ensure Michigan residents are aware of this new and dangerous drug appearing in overdose deaths in our state,” said Dr. Natasha Bagdasarian, chief medical executive, in a statement. “Although naloxone doesn’t directly reverse the effects of medetomidine or xylazine, these tranquilizers are typically found in combination with opioids like fentanyl, which can be reversed. Therefore, we continue to urge individuals who use drugs and their loved ones to carry naloxone to prevent overdoses.”

The Michigan Department of Health and Human Services advises local organizations, health care providers, and others to take the following steps: raise awareness; administer rescue breaths in case of respiratory depression; distribute fentanyl and xylazine test strips and naloxone; and review the Substance Use Vulnerability Index on the MDHHS dashboard.

Related Articles

Back to top button